KCMS Consulting

Home » General Medicine » Being Set Up to Fail

Being Set Up to Fail

Contact Information

Email: kcms@me.com
Phone: 856-419-6856
Hours: By Appointment Only

Vital Stats

Kenneth Szwak, MHS, PA-C

Occupation:
Physician Assistant

Specialties:
Emergency Medicine
Family Medicine

State Licensed:
New Jersey
Pennsylvania

Board certification:
NCCPA

Professional memberships:

AAPA- Fellow member

SEMPA- Fellow member

Arcadia University
Faculty Appointment:
Clinical Preceptor

Drexel University
Faculty Appointment:
Clinical Assistant Professor

'Tis not always in a physician's power to cure the sick; at times the disease is stronger than trained art.  ~Ovid

Legal Disclaimer

This site is not designed to and does not provide medical advice, professional diagnosis, opinion, treatment or services to you or to any other individual. Through this site and linkages to other sites, KCMS Consulting provides general information for educational purposes only. The information provided in this site, or through linkages to other sites, is not a substitute for medical or professional care, and you should not use the information in place of a visit, call consultation or the advice of your physician or other healthcare provider. KCMS Consulting is not liable or responsible for any advice, course of treatment, diagnosis or any other information, services or product you obtain through this site.

IF YOU BELIEVE YOU HAVE A MEDICAL EMERGENCY, YOU SHOULD IMMEDIATELY CALL 911 OR YOUR PHYSICIAN. If you believe you have any other health problem, or if you have any questions regarding your health or a medical condition, you should promptly consult your physician or other healthcare provider. Never disregard medical or professional advice, or delay seeking it, because of something you read on this site or a linked website. Never rely on information on this website in place of seeking professional medical advice. You should also ask your physician or other healthcare provider to assist you in interpreting any information in this Site or in the linked websites, or in applying the information to your individual case.

Medical information changes constantly. Therefore the information on this Site or on the linked websites should not be considered current, complete or exhaustive, nor should you rely on such information to recommend a course of treatment for you or any other individual. Reliance on any information provided on this Site or any linked websites is solely at your own risk.

KCMS Consulting does not recommend or endorse any specific tests, products, procedures, opinions or other information that may be provided on the linked websites. The linked websites may contain text, graphics, images or information that you find offensive. KCMS Consulting has no control over and accept no responsibility for such materials.

I was actually using the Pill ID function of the pharmacopeia on my smart phone the other day when I came across something that was both interesting and disturbing. The pictures of two very different medications that were very difficult to tell apart.

While there are subtle differences between the two, the overall similarities are unmistakable. They are both tablets (as opposed to capsules), both white, both round, both single scored, and both have an imprint on the side opposite the scoring. Now I do realized there are only so many sizes, shapes, colors, etc to work with but even if we forgive that, I am astounded at the imprint. One with “54” over “425” and the other with “54” over “452“. The same number, printed in similar fashion, with just the transposition of the last two numbers being the difference. I cannot believe that we are so limited characteristics that drug manufacturers can produce two tablets with five of the same characteristics and the same imprinted numbers with just order of the last two switched.

Honestly, people could not be set up to fail anymore unless the manufacturers intentionally switched the containers in which these drugs came in. (Writers Note: I’m not actually suggesting they do this). Medications can be tough enough to identify when they are the same shape and color, even by well trained medical professionals working in fast paced environments. Seeing this, it’s almost like the drug manufacturers are, either by ignorance or apathy, working against all the procedural safeguards hospitals institute to minimize medication errors.

But what about the patients, the ones who may not pay attention to such minute details? It is actually the patients that are higher at risk for confusing these medications. It is quite feasible that this scenario might occur with these medications, not to mention any other medications that we don’t know of which may share multiple common identifying characteristics. Consider the following…

  • In this day and age of better living through chemistry, it’s not unusual to see patients on both lithium and hydromorphone. And even though we are supposed to be addressing the opioid epidemic, I’ve seen hydromorphone, one of the stronger opioid analgesics, prescribed and I’ve taken care of many patients who were on it.
  • Many patients take their medications out of the labeled bottle and either keep them together or place them in daily dispensing containers.
  • Patient’s on these medications may be less alert and therefore less able to distinguish between such similar pills.

It’s quite the perfect storm for patients to unintentionally put themselves into lithium toxicity or have an opioid overdose. It begs the questions have patient’s in the past experienced overdoses of either drug because of their similarities and how many opioid overdoses where intentional versus accidental.

In the meantime, I can only say that we as healthcare professionals need to keep our already hyper-vigilance up, we need to make sure our patient’s are informed and aware that similar looking drugs exist to this degree, and pharmaceutical companies need to get their act together and start instituting better safeguards in the manufacturing process.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

September 2016
S M T W T F S
« Aug   Oct »
 123
45678910
11121314151617
18192021222324
252627282930  

Categories

Enter your email address to follow this blog and receive notifications of new posts by email.

Join 116 other followers

%d bloggers like this: